Virginia, 2020

Dense Fog in Virginia, December 18, 2020

December 18, 2020 · NWS LWX · 11 events in 11 counties and zones

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 18, 4:07 AM EST, 53 minutes earlier.

Area forecast discussion, Dec 18, 4:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EST Fri Dec 18 2020

.SYNOPSIS...
An upper level disturbance will move out of the area early this
morning. High pressure to the west will build eastward and over
the region later today into Saturday. Thereafter, several weak
low pressure areas will cross the region Sunday into Monday,
with high pressure returning once again for Tuesday and
Wednesday. A strong cold front may then cross the area Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level disturbance is currently just southwest of the
region. There has been just enough moisture and lift with this
system to generate a fairly wide swath of very light snow.
Accumulations have generally been, and should generally remain,
below one half inch, but with some areas at or below freezing,
slippery roads are a possibility. An SPS has been issued for
this potential through mid morning. That having been said, we
should be near the peak coverage of the light snow, with the
CAMs which are picking up on this light snow showing a slow
dwindling of coverage through sunrise.

For the rest of today, northwest winds will pick up a bit as
high pressure begins building more firmly in control and the
clouds gradually break for some sun later today. Temps will
remain on the chilly side for mid-December, but not extremely
cold. However, compared to last weekend, it will again feel
extremely cold.

High pressure will dominate by tonight, with light winds and
clear skies. Lows should be well down into the 20s, with teens
in the colder spots.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will dominate Saturday, with sunshine and a slight
moderation in temps. This will definately be the better day of
the weekend. Saturday night, warm advection will begin in
advance of the next complex disturbance, with increasing clouds.
The clouds will keep temps a bit higher, but still mostly below
freezing.

This may matter a lot on Sunday morning as the first weak wave
of low pressure crosses the region. Precipitation moving across
the region may be rain, snow, or a wintry mix, depending on
temperature and location. While light, this could result in some
modest travel impacts. By afternoon, expect temps to rise above
freezing in most of the region, but some showers may linger.
Precipitation should dwindle Sunday night, though this depends
on the movement of additional weak waves of low pressure
approaching from the south and west. Have slight chance pops for
most of the region, but if any of those systems stray closer,
those may need to be raised, and with temps likely to be near
freezing, another bout of light wintry weather could become a
concern.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A low pressure system offshore the Outer Banks Monday will
quickly move toward the northeast to the offshore waters of Cape
Cod. Associated energy will bring a chance of rain or snow
showers to parts of the region Monday into Monday night.
Temperatures will be near average.

High pressure will build in Tuesday and Tuesday night. The wind
trajectory from the west-northwest and colder air could
influence some upslope snow showers in the Potomac Highlands and
the Blue Ridge. Elsewhere will be seasonable with some sun and
clouds.

This high will shift offshore Wednesday to allow for a mild
return flow to develop and then become a little stronger
Wednesday night well ahead of a strong cold front that will
stretch from the Great Lakes to the Tennessee Valley.
Temperatures should modify a couple of degrees from previous
days. The GFS model may be a tad faster in pushing the cold
front eastward than the EURO model. We could get a taste of some
gusty showers Wednesday night ahead of the strong cold front.

Reinforcing mid-level energy will be rolling out of the
Tennessee Valley and into the mid-Atlantic as the front pushes
into and across our CWA on Thursday. Mild air and additional
moisture will help to fuel showers Thursday. 850mb winds look to
reach the 50 and 60 mph threshold; hence, a low-level jet could
slide overhead during the day.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Weak disturbance bringing very light snow and reduced cigs/vsby
to the terminals early this morning, with greatest impacts at
MRB and CHO. Conditions should improve mid-late morning as high
pressure starts building in behind the system. VFR likely this
afternoon through Saturday evening. Cigs/vsby may then drop
Sunday morning with another weak system potentially bringing
some more rain/snow showers to the region.

VFR conditions expected across the terminals Monday through
Tuesday night. Any rain or snow showers should be brief. Winds
west- southwest 5 to 10 knots Monday and Monday night. Winds
shifting west- northwest around 15 knots Tuesday, then dimishing
Tuesday night.

&&

.MARINE...
System departing the region today may bring more SCA gusts to
the waters of the middle bay, so have raised advisory for today
into the evening. After that, look for mainly sub-SCA gusts with
weak high pressure and then weak low pressures crossing the
region through Sunday night.

No marine hazards expected Monday and Monday night. Small craft
advisories are possible Tuesday. Winds southwest around 10
knots Monday and Monday night. Winds becoming northwest 15 to 20
knots Tuesday, diminishing Tuesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 AM this morning to 9 PM EST this
     evening for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
Hazardous weather outlook, Dec 17, 6:05 PM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
605 PM EST Thu Dec 17 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
605 PM EST Thu Dec 17 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
605 PM EST Thu Dec 17 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-181000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
605 PM EST Thu Dec 17 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 18, 2:33 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
233 AM EST Fri Dec 18 2020

DCZ001-MDZ001-003>006-008-011-013-014-016>018-501>508-VAZ025>031-
036>040-050>057-501>508-WVZ050>053-055-501>506-181300-
District of Columbia-Garrett-Washington-Frederick MD-Carroll-
Northern Baltimore-Cecil-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Mountain Lake Park, Oakland,
Grantsville, Hagerstown, Frederick, Ballenger Creek, Eldersburg,
Westminster, Reisterstown, Cockeysville, Elkton, Baltimore,
Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt,
Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf,
Lexington Park, California, Chesapeake Beach, Huntingtown,
Dunkirk, North Beach, Lusby, Prince Frederick, Frostburg,
Cumberland, Germantown, Damascus, Bethesda, Rockville,
Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City,
Jarrettsville, Aberdeen, Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market,
Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville,
Lovingston, Charlottesville, Stanardsville, Madison, Orange,
Gordonsville, Culpeper, Dale City, Manassas, Woodbridge,
Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville,
Chantilly, McLean, Franconia, Arlington, Alexandria,
Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton,
Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn,
Sterling, Big Meadows, Wintergreen, Romney, Paw Paw, Martinsburg,
Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm,
Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville,
Russelldale, Headsville, Fort Ashby, Riverton, Brandywine,
Franklin, Oak Flat, Ruddle, and Sugar Grove
233 AM EST Fri Dec 18 2020

...SPOTTY LIGHT SNOW AND ICY PATCHES EARLY THIS MORNING...

Scattered snow showers and flurries have overspread the region,
and will linger into the early morning. No significant
accumulations are expected, but a light dusting is possible. In
addition, wet roads may re-freeze as temperatures fall through
the early morning hours. Anyone venturing out early this morning
should use caution and assume any surfaces that appear wet may in
fact be icy.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Rockingham

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Shenandoah

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Page

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Nelson

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Nelson forecast zone
Reported by
AWOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Albemarle

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Albemarle forecast zone
Reported by
AWOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Greene

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Madison

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Orange

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Northern Virginia Blue Ridge

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

Dense Fog, Central Virginia Blue Ridge

When
December 18, 5:00 AM EST to 10:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Dense fog developed early in the morning, with widespread visibility of 1/4 mile or below. Fog dissipated towards noon.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935624, 935625, 935626, 935627, 935628, 935629, 935630, 935631, 935632, 935633, 935634.